Hail, Wells
- When
- August 30, 4:01 AM CST to 4:11 AM CST
- Where
- Wells County, 1.16 mi SE of Heaton
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.470, -99.510
An isolated severe thunderstorm resulted in two reports of large hail over Wells County in east central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated severe thunderstorm resulted in two reports of large hail over Wells County in east central North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 30, 2:25 AM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 AM CDT MON AUG 30 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... SEVERE WEATHER POTENTIAL TODAY AND EARLY TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA REMAINS THE PRIMARY CONCERN. ONGOING PRECIPITATION THIS MORNING WITH THE 4KM WRF-NMM HAVING THE BEST HANDLE ON THE AREAL COVERAGE AND PLACEMENT AND THUS HAVE FOLLOWED IT CLOSELY THROUGH EARLY TONIGHT. LATEST WATER VAPOR IMAGERY SHOWS THE SHORTWAVE TROUGH WHICH IS FORECAST TO SPARK THE SEVERE WEATHER IS NOW THROUGH SOUTHERN NEVADA AND MOVING NORTHEAST. LARGE SCALE ASCENT WILL CONTINUE TO INCREASE ACROSS NORTH DAKOTA TODAY AS SEVERAL AREAS OF H85-H3 OMEGA SIGNATURES DEVELOP ASSOCIATED WITH A COUPLED JET...ONE SEGMENT THROUGH SOUTHERN CANADA AND ANOTHER NOSING UP INTO NEBRASKA AND SOUTH DAKOTA. SURFACE LOW PRESSURE OVER SOUTHWESTERN SOUTH DAKOTA WILL DEEPEN DURING THE AFTERNOON AS THE STRONGER AREAS OF UPWARD VERTICAL MOTION APPROACH. THIS LOW WILL THEN MOVE NORTHEAST...RIDING UP A STALLED FRONTAL BOUNDARY STRETCHING FROM GRAND FORKS SOUTHWEST TO STEELE...SELFRIDGE...AND INTO SOUTHWESTERN SOUTH DAKOTA. FORECAST SOUNDINGS SHOW THE POTENTIAL FOR HEAVY RAINFALL ESPECIALLY OVER KBIS AND KJMS WHERE PRECIPITABLE WATER VALUES ARE AROUND 1.60 INCHES WITH K-INDICES OF 40. LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE SO WILL MENTION ALL THESE IN THE GRIDS. THE 4KM WRF IS PROJECTING THE MORNING SHOWERS AND THUNDERSTORMS TO SOMEWHAT WANE IN AREAL COVERAGE BY MID TO LATE MORNING BUT DEVELOPS A RATHER INTENSE LINE OF THUNDERSTORMS BETWEEN 21Z AND 00Z ACROSS CENTRAL NORTH DAKOTA. THESE THUNDERSTORMS MOVE EAST DURING THE EARLY EVENING. ALTHOUGH LOOKING UPSTREAM ON SATELLITE IMAGERY AND REGIONAL RADAR...BELIEVE THAT MOST OF WESTERN AND MOST OF CENTRAL NORTH DAKOTA WILL CONTINUE TO SEE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY AND HAVE GRIDDED THE FORECAST IN THIS WAY. A SECONDARY LINE MAY DEVELOP BY AROUND SUNSET IN SOUTHWESTERN NORTH DAKOTA AND MOVE NORTHEAST...CONTINUING THROUGH A FEW HOURS AFTER MIDNIGHT. THIS AREA OF PRECIPITATION BEING GENERATED IS LIKELY ASSOCIATED WITH THE UPPER TROUGH. THE PRECIPITATION REALLY WEAKENS A FEW HOURS AFTER MIDNIGHT WITH DRIER/COOLER AIR MOVING IN BY 12Z TUESDAY. BREEZY WEST TO NORTHWEST WINDS WILL USHER IN LOWER DEWPOINTS AND AFTERNOON HIGHS IN THE 60S AND 70S ACROSS THE AREA. DECREASING CLOUDS TUESDAY A SECOND SHORTWAVE TROUGH WILL MOVE FROM THE INTER-MOUNTAIN WEST TUESDAY INTO NORTH DAKOTA WEDNESDAY. THIS WILL PRODUCE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA ON WEDNESDAY WITH CONTINUE COOL TEMPERATURES. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT... BETTER AGREEMENT BETWEEN THE 00 UTC GFS AND ECMWF FOR THE OVERALL SYNOPTIC PATTERN WITH THE USUAL TIMING DIFFERENCES. MODELS AGREE ON LINGERING THE UPPER LEVEL TROUGH FROM THE SHORT TERM OVER THE NORTHERN PLAINS ALLOWING FOR A CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS AS DISTURBANCES CONTINUE TO MOVE THROUGH THE FLOW. NORTHWEST FLOW ALOFT DEVELOPS IN THE WAKE OF THE TROUGH WITH A BUILDING UPPER LEVEL RIDGE OVER THE WESTERN US AND A TROUGH MOVING INTO THE GULF OF ALASKA. 500 HPA RIDGE BUILDS AND REMAINS OVER THE NORTHERN PLAINS THROUGH THE WEEKEND BEFORE THE GULF OF ALASKA TROUGH MOVES INTO THE NORTHERN PLAINS BY MONDAY. BRINGING A RISK OF SHOWERS AND THUNDERSTORMS TO THE REGION. NEW DAY EIGHT INCLUDES A CHANCE POPS AND THUNDERSTORMS. BELOW NORMAL TEMPERATURES EARLY IN THE PERIOD WITH A RETURN TO MORE SEASONAL TEMPERATURES BY THE WEEKEND. HIGHS GENERALLY IN THE 70S WITH THE LOWS IN THE UPPER 40S TO LOWER 50S. && .AVIATION... IFR TO LIFR CEILINGS BEHIND A SURFACE TROUGH ACROSS SOUTHEASTERN NORTH DAKOTA WITH VFR CEILINGS TO THE EAST. AREAS OF MVFR TO VFR CEILINGS HAVE BEEN OCCURRING WITH THE AREAS OF SHOWERS AND THUNDERSTORMS THIS MORNING MAINLY OVER THE SOUTH CENTRAL AND NORTHWEST NORTH DAKOTA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE EARLY THIS MORNING AND BECOME MORE WIDESPREAD AFTER 12 UTC MONDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO CONTINUE THROUGHOUT THE DAY WITH POSSIBLE SEVERE THUNDERSTORMS IN THE AFTERNOON AND EVENING MAINLY AT KBIS AND KJMS. EXPECT IFR TO LIFR CEILINGS TO DEVELOP ALONG AND BEHIND THE SURFACE BOUNDARY TODAY. VFR CEILINGS ARE FORECAST TO CONTINUE AT KJMS THROUGH THE DAY. A SECONDARY COLD FRONT DROPS THROUGH THE STATE DURING THE DAY SHIFTING ALL WINDS TO NORTHWESTERLY BY 06 UTC TUESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/DC/HW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 424 AM CDT MON AUG 30 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-310930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 424 AM CDT MON AUG 30 2010 /324 AM MDT MON AUG 30 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A POTENT UPPER TROUGH OVER SOUTHERN NEVADA WILL MOVE NORTHEAST TODAY AND ACROSS NORTH DAKOTA TONIGHT. SHOWERS AND THUNDERSTORMS IN ADVANCE OF THIS TROUGH WILL CONTINUE THROUGHOUT THE DAY TODAY. SOME THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. THE CHANCE FOR SEVERE WEATHER CONTINUES THIS EVENING BUT WILL DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER TROUGH WILL MOVE THROUGH WEDNESDAY PROVIDING FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. IT APPEARS RIGHT NOW THAT THE THREAT FOR SEVERE THUNDERSTORMS WILL REMAIN JUST SOUTH OF NORTH DAKOTA. WILL CONTINUE TO MONITOR THIS FOR ANY CHANGES. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AS THE THUNDERSTORMS BECOME SEVERE. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY. KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1018 PM MDT SUN AUG 29 2010 NDZ041-044-300500- ADAMS ND-HETTINGER ND- 1018 PM MDT SUN AUG 29 2010 ...SPECIAL WEATHER STATEMENT FOR CENTRAL ADAMS AND SOUTHEASTERN HETTINGER COUNTIES UNTIL 1100 PM MDT... AT 1017 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HETTINGER...OR 21 MILES WEST OF LEMMON... MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HAYNES... MOTT... BURT... BENTLEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. ABELING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 436 AM CDT MON AUG 30 2010 NDZ034-035-301015- BURLEIGH ND-MORTON ND- 436 AM CDT MON AUG 30 2010 ...SPECIAL WEATHER STATEMENT FOR EASTERN MORTON AND BURLEIGH COUNTIES UNTIL 515 AM CDT... AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUFF...OR 12 MILES SOUTH OF BISMARCK... MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HUFF... LINCOLN... BISMARCK... MENOKEN... MCKENZIE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. WETZEL
The Bismarck radar (KBIS), 122 km away, was scanning. The volume nearest the first event began at 10:01 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255349, 255350.